Flood, Codington
- When
- August 2, 9:15 PM CST to August 4, 6:30 AM CST
- Where
- Codington County, 2.36 mi NW of Rauville to 2.26 mi NW of Rauville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 45.005, -97.112
3 feet late in the evening. The creek then went back below flood stage on August 4th in the morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Heavy rain caused the Mud Creek near Rauville to go quickly above the flood stage of 9 feet on August 2nd in the late afternoon rising to 10.3 feet late in the evening. The creek then went back below flood stage on August 4th in the morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 2, 7:53 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 853 PM CDT Fri Aug 2 2019 .UPDATE... Issued at 853 PM CDT Fri Aug 2 2019 Some showers starting to bubble up on radar this evening. Will see if this trend continues. Already have in some chances for these showers. May have to make more adjustments to pops yet this evening if this trend continues. Otherwise, added in some patchy fog for later tonight with light winds and high dew points. UPDATE Issued at 658 PM CDT Fri Aug 2 2019 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Saturday Night) Issued at 256 PM CDT Fri Aug 2 2019 Steady rain continues to push south and exit this cwa this afternoon. More shortwave activity will ride along the upper ridge through early Saturday morning. A broad sfc low will also remain over the northern Plains during this time period. Some of the hi-res models are translating this added energy to additional showers and thunderstorms from the James Valley to the Missouri River. Areas that see a break from the stratus tonight could have fog development toward morning, especially east of Aberdeen where daytime rain totals were highest. Low level moisture will remain abundant with southeast sfc flow in place through Saturday night. Temperatures will stay on the cool side due to the clouds and sfc flow with highs topping out in the lower 80s on Saturday. .LONG TERM...(Sunday through Friday) Issued at 256 PM CDT Fri Aug 2 2019 A ridge of high pressure at the surface and aloft be in control of our weather conditions on Sunday. But, it will quickly be replaced by an incoming wave by Sunday night that will return precip chances to the CWA. At the surface, a cold front is progged to track through the forecast area late Sunday into early Monday. This combined with some shortwave energy and decent instability/shear should give the area a good chance for showers and thunderstorm. After that system passes by Monday night, we should be quiet in terms of precip chances from Tuesday through Wednesday as surface high pressure takes hold. A northwest upper flow pattern will be in place by the middle of next week with some shortwave energy passing through. Periodic chances for showers and thunderstorms will return by mid to late next week. Temperature trends through the period will feature above normal readings on Sunday with a return to normal or slightly below normal the remainder of the week. Highs will approach 90 degrees on Sunday with upper 70s to low 80s expected to follow the rest of the period. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 658 PM CDT Fri Aug 2 2019 MVFR/IFR ceilings along with some possible fog are expected tonight for most all airports with ATY possibly only having some fog. On Saturday, expect the ceilings/fog to rise/break up for most locations with conditions becoming VFR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...Wise LONG TERM...Vipond AVIATION...Mohr
Hazardous Weather Outlook National Weather Service Aberdeen SD 519 AM CDT Fri Aug 2 2019 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031030- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 519 AM CDT Fri Aug 2 2019 /419 AM MDT Fri Aug 2 2019/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms will be possible today into this evening. Lightning and locally heavy rainfall will be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SD
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
555 PM CDT FRI AUG 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 8 S VAYLAND 44.37N 98.80W
08/02/2019 M8.00 INCH HAND SD PUBLIC
UPDATES PREVIOUS HEAVY RAIN REPORT FROM 8 S
VAYLAND. PUBLIC REPORT RELAYED VIA THE EM.
0500 PM HEAVY RAIN 2 W IONA 43.54N 99.47W
08/02/2019 M7.50 INCH LYMAN SD PUBLIC
RELAYED VIA SOCIAL MEDIA. FELL IN UNDER 3
HOURS.
1151 AM HEAVY RAIN 3 W BURDETTE 44.71N 98.87W
08/02/2019 E6.00 INCH HAND SD PUBLIC
1031 AM HEAVY RAIN 5 ENE BRISTOL 45.38N 97.66W
08/02/2019 M5.50 INCH DAY SD PUBLIC
10 HOUR TOTAL. STILL RAINING.
0330 PM HEAVY RAIN 9 SSE SPINK COLONY 44.64N 98.20W
08/02/2019 M5.40 INCH SPINK SD PUBLIC
RELAYED VIA SOCIAL MEDIA.
1153 AM HEAVY RAIN 5 WNW BURDETTE 44.74N 98.90W
08/02/2019 M5.35 INCH HAND SD PUBLIC
UPDATED RAINFALL TOTAL FOR THIS LOCATION.
0200 PM HEAVY RAIN 5 WNW SOUTH SHORE 45.14N 97.02W
08/02/2019 M5.10 INCH CODINGTON SD PUBLIC
0307 PM HEAVY RAIN 8 E SPOTTSWOOD 44.63N 98.34W
08/02/2019 E5.05 INCH SPINK SD PUBLIC
RELAYED VIA SOCIAL MEDIA.
1044 AM HEAVY RAIN 5 WNW BURDETTE 44.74N 98.90W
08/02/2019 M5.04 INCH HAND SD PUBLIC
REPORT AS OF 10:44 AM. STILL RAINING.
0930 AM HEAVY RAIN 2 NNW BURDETTE 44.74N 98.83W
08/02/2019 M4.60 INCH HAND SD PUBLIC
REPORT AS OF 9:30 AM, STILL RAINING.
0830 AM HEAVY RAIN HECLA 45.88N 98.15W
08/02/2019 M4.50 INCH BROWN SD EMERGENCY MNGR
10 HOUR RAINFALL TOTAL.
0150 PM HEAVY RAIN OACOMA 43.80N 99.38W
08/02/2019 M3.25 INCH LYMAN SD PUBLIC
0550 PM HEAVY RAIN 7 WNW SOUTH SHORE 45.16N 97.06W
08/02/2019 M3.00 INCH GRANT SD CO-OP OBSERVER
0750 AM HEAVY RAIN 3 WSW ROSLYN 45.47N 97.55W
08/02/2019 M2.80 INCH DAY SD PUBLIC
RAINFALL SINCE ABOUT 4 AM CDT. HAVE HAD SOME
WATER IN BASEMENT.
1000 AM HEAVY RAIN 7 SSE WEBSTER 45.26N 97.45W
08/02/2019 M2.51 INCH DAY SD TRAINED SPOTTER
STILL RAINING.
1200 PM HEAVY RAIN 4 E WATERTOWN 44.92N 97.09W
08/02/2019 M2.50 INCH CODINGTON SD PUBLIC
12 HOUR TOTAL. STILL RAINING.
0700 AM HEAVY RAIN 1 SW KIDDER 45.88N 97.72W
08/02/2019 M2.49 INCH MARSHALL SD COCORAHS
0700 AM HEAVY RAIN 4 SE LAKE CITY 45.68N 97.35W
08/02/2019 M2.17 INCH MARSHALL SD COCORAHS
COCORAHS STATION SD-MR-13 LAKE CITY 4 SE.
0310 PM HEAVY RAIN 3 E WATERTOWN 44.91N 97.10W
08/02/2019 M2.16 INCH CODINGTON SD BROADCAST MEDIA
RELAYED VIA SOCIAL MEDIA.
1200 PM HEAVY RAIN 1 S CHELSEA 45.15N 98.74W
08/02/2019 M2.15 INCH FAULK SD PUBLIC
STILL RAINING.
0800 AM HEAVY RAIN 1 WSW WEBSTER 45.33N 97.53W
08/02/2019 M2.10 INCH DAY SD CO-OP OBSERVER
0700 AM HEAVY RAIN 8 ENE HECLA 45.92N 98.00W
08/02/2019 M2.07 INCH BROWN SD CO-OP OBSERVER
CO-OP OBSERVER STATION BRTS2 HECLA 5 NE.
1030 AM HEAVY RAIN 4 E BURDETTE 44.71N 98.73W
08/02/2019 M2.00 INCH HAND SD PUBLIC
STILL RAINING.
1115 AM HEAVY RAIN 1 WNW LAKE CITY 45.73N 97.43W
08/02/2019 M1.97 INCH MARSHALL SD TRAINED SPOTTER
12 HOUR TOTAL. STILL RAINING.
0800 AM HEAVY RAIN 3 W RAUVILLE 44.98N 97.14W
08/02/2019 M1.78 INCH CODINGTON SD CO-OP OBSERVER
CO-OP OBSERVER STATION RALS2 RAUVILLE 2 W.
0700 AM HEAVY RAIN BRITTON 45.78N 97.75W
08/02/2019 M1.50 INCH MARSHALL SD CO-OP OBSERVER
CO-OP OBSERVER STATION BRIS2 BRITTON.
0700 AM HEAVY RAIN 7 WNW HECLA 45.92N 98.29W
08/02/2019 M1.30 INCH BROWN SD COCORAHS
COCORAHS STATION SD-BR-4 HECLA 7 WNW.
0700 AM HEAVY RAIN COLUMBIA 45.61N 98.31W
08/02/2019 M1.30 INCH BROWN SD EMERGENCY MNGR
1200 PM HEAVY RAIN ANDOVER 45.41N 97.90W
08/02/2019 M1.08 INCH DAY SD CO-OP OBSERVER
0330 PM HEAVY RAIN 4 S GARDEN CITY 44.90N 97.58W
08/02/2019 M1.04 INCH CLARK SD CO-OP OBSERVER
1220 PM FLOOD 6 WNW SOUTH SHORE 45.13N 97.04W
08/02/2019 CODINGTON SD PUBLIC
COUNTY AND TOWNSHIP ROADS HAVE WATER RUNNING
OVER THEM DUE TO HEAVY RAIN.
1152 AM FLOOD 3 W BURDETTE 44.71N 98.87W
08/02/2019 HAND SD PUBLIC
WATER OVER COUNTY AND TOWNSHIP ROADS, 6.0
INCHES OF RAIN REPORTED.
0732 AM FLOOD WEBSTER 45.34N 97.52W
08/02/2019 DAY SD LAW ENFORCEMENT
WATER OVER SEVERAL AREA ROADWAYS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
623 PM CDT FRI AUG 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HEAVY RAIN COLUMBIA 45.61N 98.31W
08/02/2019 M1.70 INCH BROWN SD EMERGENCY MNGR
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
651 PM CDT FRI AUG 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN ROY LAKE STATE PARK 45.71N 97.44W
08/02/2019 M3.05 INCH MARSHALL SD CO-OP OBSERVER
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
652 PM CDT FRI AUG 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HEAVY RAIN SISSETON 45.66N 97.05W
08/02/2019 M1.16 INCH ROBERTS SD ASOS
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
828 PM CDT FRI AUG 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HEAVY RAIN 1 N KIDDER 45.90N 97.71W
08/02/2019 M2.21 INCH MARSHALL SD CO-OP OBSERVER
&&
RLPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
850 PM CDT FRI AUG 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 8 S VAYLAND 44.37N 98.80W
08/02/2019 M8.00 INCH HAND SD PUBLIC
UPDATES PREVIOUS HEAVY RAIN REPORT FROM 8 S
VAYLAND. PUBLIC REPORT RELAYED VIA THE EM.
0500 PM HEAVY RAIN 2 W IONA 43.54N 99.47W
08/02/2019 M7.50 INCH LYMAN SD PUBLIC
RELAYED VIA SOCIAL MEDIA. FELL IN UNDER 3
HOURS.
1151 AM HEAVY RAIN 3 W BURDETTE 44.71N 98.87W
08/02/2019 E6.00 INCH HAND SD PUBLIC
1031 AM HEAVY RAIN 5 ENE BRISTOL 45.38N 97.66W
08/02/2019 M5.50 INCH DAY SD PUBLIC
10 HOUR TOTAL. STILL RAINING.
0330 PM HEAVY RAIN 9 SSE SPINK COLONY 44.64N 98.20W
08/02/2019 M5.40 INCH SPINK SD PUBLIC
RELAYED VIA SOCIAL MEDIA.
1153 AM HEAVY RAIN 5 WNW BURDETTE 44.74N 98.90W
08/02/2019 M5.35 INCH HAND SD PUBLIC
UPDATED RAINFALL TOTAL FOR THIS LOCATION.
0200 PM HEAVY RAIN 5 WNW SOUTH SHORE 45.14N 97.02W
08/02/2019 M5.10 INCH CODINGTON SD PUBLIC
0307 PM HEAVY RAIN 8 E SPOTTSWOOD 44.63N 98.34W
08/02/2019 E5.05 INCH SPINK SD PUBLIC
RELAYED VIA SOCIAL MEDIA.
1044 AM HEAVY RAIN 5 WNW BURDETTE 44.74N 98.90W
08/02/2019 M5.04 INCH HAND SD PUBLIC
REPORT AS OF 10:44 AM. STILL RAINING.
0930 AM HEAVY RAIN 2 NNW BURDETTE 44.74N 98.83W
08/02/2019 M4.60 INCH HAND SD PUBLIC
REPORT AS OF 9:30 AM, STILL RAINING.
0830 AM HEAVY RAIN HECLA 45.88N 98.15W
08/02/2019 M4.50 INCH BROWN SD EMERGENCY MNGR
10 HOUR RAINFALL TOTAL.
0150 PM HEAVY RAIN OACOMA 43.80N 99.38W
08/02/2019 M3.25 INCH LYMAN SD PUBLIC
0600 PM HEAVY RAIN ROY LAKE STATE PARK 45.71N 97.44W
08/02/2019 M3.05 INCH MARSHALL SD CO-OP OBSERVER
0550 PM HEAVY RAIN 7 WNW SOUTH SHORE 45.16N 97.06W
08/02/2019 M3.00 INCH GRANT SD CO-OP OBSERVER
0750 AM HEAVY RAIN 3 WSW ROSLYN 45.47N 97.55W
08/02/2019 M2.80 INCH DAY SD PUBLIC
RAINFALL SINCE ABOUT 4 AM CDT. HAVE HAD SOME
WATER IN BASEMENT.
1000 AM HEAVY RAIN 7 SSE WEBSTER 45.26N 97.45W
08/02/2019 M2.51 INCH DAY SD TRAINED SPOTTER
STILL RAINING.
1200 PM HEAVY RAIN 4 E WATERTOWN 44.92N 97.09W
08/02/2019 M2.50 INCH CODINGTON SD PUBLIC
12 HOUR TOTAL. STILL RAINING.
0700 AM HEAVY RAIN 1 SW KIDDER 45.88N 97.72W
08/02/2019 M2.49 INCH MARSHALL SD COCORAHS
0825 PM HEAVY RAIN 1 N KIDDER 45.90N 97.71W
08/02/2019 M2.21 INCH MARSHALL SD CO-OP OBSERVER
0700 AM HEAVY RAIN 4 SE LAKE CITY 45.68N 97.35W
08/02/2019 M2.17 INCH MARSHALL SD COCORAHS
COCORAHS STATION SD-MR-13 LAKE CITY 4 SE.
0310 PM HEAVY RAIN 3 E WATERTOWN 44.91N 97.10W
08/02/2019 M2.16 INCH CODINGTON SD BROADCAST MEDIA
RELAYED VIA SOCIAL MEDIA.
1200 PM HEAVY RAIN 1 S CHELSEA 45.15N 98.74W
08/02/2019 M2.15 INCH FAULK SD PUBLIC
STILL RAINING.
0800 AM HEAVY RAIN 1 WSW WEBSTER 45.33N 97.53W
08/02/2019 M2.10 INCH DAY SD CO-OP OBSERVER
0700 AM HEAVY RAIN 8 ENE HECLA 45.92N 98.00W
08/02/2019 M2.07 INCH BROWN SD CO-OP OBSERVER
CO-OP OBSERVER STATION BRTS2 HECLA 5 NE.
1030 AM HEAVY RAIN 4 E BURDETTE 44.71N 98.73W
08/02/2019 M2.00 INCH HAND SD PUBLIC
STILL RAINING.
1115 AM HEAVY RAIN 1 WNW LAKE CITY 45.73N 97.43W
08/02/2019 M1.97 INCH MARSHALL SD TRAINED SPOTTER
12 HOUR TOTAL. STILL RAINING.
0800 AM HEAVY RAIN 3 W RAUVILLE 44.98N 97.14W
08/02/2019 M1.78 INCH CODINGTON SD CO-OP OBSERVER
CO-OP OBSERVER STATION RALS2 RAUVILLE 2 W.
0521 PM HEAVY RAIN COLUMBIA 45.61N 98.31W
08/02/2019 M1.70 INCH BROWN SD EMERGENCY MNGR
0700 AM HEAVY RAIN BRITTON 45.78N 97.75W
08/02/2019 M1.50 INCH MARSHALL SD CO-OP OBSERVER
CO-OP OBSERVER STATION BRIS2 BRITTON.
0700 AM HEAVY RAIN 7 WNW HECLA 45.92N 98.29W
08/02/2019 M1.30 INCH BROWN SD COCORAHS
COCORAHS STATION SD-BR-4 HECLA 7 WNW.
0700 AM HEAVY RAIN COLUMBIA 45.61N 98.31W
08/02/2019 M1.30 INCH BROWN SD EMERGENCY MNGR
0650 PM HEAVY RAIN WATERTOWN 44.91N 97.17W
08/02/2019 M1.18 INCH CODINGTON SD ASOS
0651 PM HEAVY RAIN SISSETON 45.66N 97.05W
08/02/2019 M1.16 INCH ROBERTS SD ASOS
1200 PM HEAVY RAIN ANDOVER 45.41N 97.90W
08/02/2019 M1.08 INCH DAY SD CO-OP OBSERVER
0330 PM HEAVY RAIN 4 S GARDEN CITY 44.90N 97.58W
08/02/2019 M1.04 INCH CLARK SD CO-OP OBSERVER
&&The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850715.